Dr Ellie on why people should be taking Vitamin D supplements
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Vitamin D plays an undeniable part in your health. To name a few of its roles, the sunshine nutrient is crucial for keeping your bones and muscles healthy. Just like the lack of this essential nutrient can stir up problems, the excess of vitamin D is no good news for your body either. A case study of a man with vitamin D intoxication, published in the British Medical Journal, paints a worrying image of supplement misuse.
While a daily supplement of vitamin D during the colder months in the UK is non-negotiable, there’s no need to exceed the recommended dose.
The case of a man with vitamin D intoxication highlights the importance of practising caution when taking dietary supplements.
From recurrent episodes of vomiting to substantial weight loss, it took roughly one month of supplementation for the patient to experience a slew of complications.
The middle-aged man ended up being admitted to hospital after he battled uncomfortable symptoms for nearly three months.
READ MORE: Acholic stools are ‘the most common’ sign of pancreatic cancer in ‘initial’ stages
The man had started a supplement treatment, including a cocktail of various products ranging from vitamin D to taurine, after consulting a private nutritionist.
He was instructed to take over 20 dietary products at high doses, with his vitamin D intake being 15 0000 international units (IU) a day.
According to the NHS, most adults are supposed to only take 400 IU daily, which is the equivalent of 10 micrograms.
This cocktail of supplements left the man with symptoms such as vomiting, nausea, abdominal pain, leg cramps, tinnitus, dry mouth, increased thirst, diarrhoea, and weight loss of 28 pounds.
While he discontinued taking the products after the symptoms cropped up, the stubborn signs persisted.
An initial set of blood tests revealed elevated calcium levels and vitamin D intoxication alongside other problems.
The research team explained that vitamin D toxicity often presents with multiple symptoms and signs.
The main consequence of this problem is a build-up of calcium in your blood also known as hypercalcemia.
READ MORE: Sleep: Washing your sheets infrequently could raise your risk of three ‘deadly’ conditions
This calcium excess can spur on signs similar to those the man experienced – think nausea and vomiting.
According to the case report, other signs of vitamin D toxicity to watch out for include:
- Loss of appetite
- Peptic ulcers
- High blood pressure
- Hearing impairment or loss.
The usual treatment includes ceasing the use of vitamin D and restricting dietary calcium. Your doctor might also prescribe intravenous fluids and medications, such as corticosteroids or bisphosphonates.
The middle-aged man was put on oral bisphosphonates that he had to keep taking even once he was discharged from the hospital.
While this case report highlights the potential risks that come with dietary supplements, it’s important to take vitamin D pills during the colder months.
During the autumn and winter months, you are unable to get enough vitamin D from the sun in the UK as it’s not strong enough for your body to synthesise the nutrient, the NHS explains.
Since it’s difficult to get enough of the sunshine vitamin from food alone, everyone should consider taking a daily supplement containing 10 micrograms of vitamin D during this time.
On the other end of the vitamin D toxicity spectrum is a vitamin D deficiency which can put you at the risk of bone deformities, bone pain and other problems.
Source: Read Full Article